South Dakota, 2005

Tornadoes in South Dakota, July 7, 2005

July 7, 2005 · NWS UNR · 2 events in 1 county or zone

A weak tornado touched down and lifted up several times along a 19 mile long path across southwestern Harding County. Another tornado briefly touched down behind the first and several more funnel clouds were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A weak tornado touched down and lifted up several times along a 19 mile long path across southwestern Harding County. Another tornado briefly touched down behind the first and several more funnel clouds were observed. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 7, 1:25 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 7, 1:25 PM MST, 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
ISSUED BY NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 7 2005

.DISCUSSION...SOUTHEASTERLY WINDS AHEAD OF A SFC TROF OVER THE BLACK
HILLS ARE TRANSPORTING 60 DEGREE DEWPOINTS INTO THE AREA.  WATER
VAPOR SATELLITE IMAGERY SHOWS A STRONG WAVE MOVING ACROSS NORTHERN
WY AND AN UNSTABLE ATMOSPHERE...MUCAPE 4500 J/KG...WILL SET THE
STAGE FOR SEVERE THUNDERSTORMS TONIGHT.  WIND DIRECTION SHEAR
REMAINS WEAK AND BULK SHEAR VALUES OF 35KTS SUGGEST HAIL WILL BE THE
MAIN THREAT WITH THE STORMS.  A SEVERE THUNDERSTORM WATCH WILL BE
COMING OUT SHORTLY FOR PARTS OF NORTHWEST SOUTH DAKOTA...AND THE
BLACK HILLS.  AFTER DEVELOPMENT...THUNDERSTORMS WILL MOVE SOUTHEAST
OFF THE BLACK HILLS AND INTO SOUTH CENTRAL SOUTH DAKOTA BY MORNING.

THE UPPER RIDGE STRENGTHENS TOMORROW AND SATURDAY KEEPING CONDITIONS
HOT AND DRY. THE RIDGE SLIDES EASTWARD BY SUNDAY ALLOWING A WEAK
FRONT TO MOVE TOWARD THE AREA.  HOWEVER...THINK THE MODELS ARE TOO
QUICK TO BRING IN THE TROF SO WILL HOLD OFF ANY THUNDERSTORM
ACTIVITY UNTIL MONDAY NIGHT AND TUESDAY. WITH THE RIDGE BUILDING
BACK ACROSS THE GREAT BASIN AREA...THUNDERSTORMS THAT DEVELOP WILL
SLIDE SOUTHEAST ACROSS CENTRAL SOUTH DAKOTA.

EXTENDED...THE UPPER RIDGE AXIS SHIFTS EASTWARD WITH DRY CONDITIONS
ONCE AGAIN FOR THE MID AND LATTER PART OF THE WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS MOST AREAS THROUGH
THE FORECAST PERIOD. ISOLATED THUNDERSTORMS CAN BE EXPECTED TONIGHT
ACROSS TWEB ROUTES ALL TWEB ROUTES...258...259...260...285...AND
315...TO SCOTTSBLUFF...GILLETTE...BISMARK...CASPER...AND PIERRE
RESPECTIVELY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...SEVERE THUNDERSTORM WATCH FOR PARTS OF NORTHWEST SOUTH DAKOTA
AND THE BLACK HILLS.
WY...NONE

&&

NWS
Hazardous weather outlook, Jul 7, 5:55 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
655 AM MDT THU JUL 7 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
655 AM MDT (755 AM CDT) THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST
SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND WIND GUSTS
EXCEEDING 60 MPH.

A SURFACE TROUGH WILL SLOWLY CROSS NORTHEAST WYOMING AND SOUTHEAST
MONTANA TODAY...REACHING FAR WESTERN SOUTH DAKOTA BY LATE AFTERNOON.
A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS MONTANA TODAY...
REACHING THE WESTERN DAKOTAS BY EARLY EVENING. THE ATMOSPHERE WILL
BECOME QUITE UNSTABLE ACROSS MUCH OF WESTERN SOUTH DAKOTA THIS
AFTERNOON. HOWEVER...A FAIRLY STRONG CAP IS EXPECTED TO BE IN PLACE
FOR MUCH OF THE DAY...MINIMIZING CHANCES FOR THUNDERSTORMS. THIS CAP
IS EXPECTED TO WEAKEN LATE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS PARTS OF NORTHEAST WYOMING...NORTHWEST SOUTH DAKOTA...AND THE
BLACK HILLS. IT IS UNCERTAIN AT THIS TIME WHETHER THE CAP WILL WEAKEN
ENOUGH TO ALLOW THUNDERSTORMS TO DEVELOP. IF THUNDERSTORMS DO
DEVELOP...A FEW OF THEM COULD BE SEVERE...ESPECIALLY ACROSS NORTHWEST
SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A HOT AND DRY WEEKEND IS IN STORE AS UPPER LEVEL HIGH PRESSURE
BUILDS OVER THE REGION. THE NEXT CHANCE FOR THUNDERSTORMS IS NOT
ANTICIPATED UNTIL TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The radar

The Rapid City radar (KUDX), 177 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Harding

When
July 7, 2:10 PM MST to 3:30 PM MST
Where
Harding County, 8 mi E of Camp Crook
Rating
F0
Path length
19 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
45.550, -103.817

Tornado, Harding

When
July 7, 3:00 PM MST to 3:08 PM MST
Where
Harding County, 13 mi SW of Buffalo
Rating
F0
Path length
2 mi
Path width
10 yd
Reported by
TRAINED SPOTTER
Coordinates
45.450, -103.733

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyThe tornado archive for South Dakota, 2005Warnings in South Dakota, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463180, 5463181.